'Horrific': MP calls for contraceptive regulation after daughter's blood clot

A Federal MP is calling for tougher regulation on women’s birth control after his daughter was nearly killed by a blood clot in her leg.

Labor MP Julian Hill was on holiday in Sri Lanka with his 21-year-old daughter Elanor in January when she complained of a calf pain.

Doctors confirmed Elanor had a 64cm deep vein thrombosis in her foot and said it was triggered by hormonal medication, Diane-35, and a long distance flight.

“What she went through was horrific,” Mr Hill said.

Labor MP Julian Hill with his daughter Elanor. Source: 7 News

“We don’t want other Australian women to go through this.”

Mr Hill has contacted the Therapeutic Goods Administration in a letter calling for better regulation on prescribing Diane-35 in Australia.

Diane-35 is used to treat hormonal problems in women and provides contraception as well, but shouldn’t be prescribed for birth control alone.

The Therapeutic Goods Administration has had 92 reports of adverse events associated with the drug in the last five years.

Elanor had to be hospitalised after complaining of pain in her foot. Source: 7 News
The clot was caused by a combination of a contraceptive drug and a long distance flight. Source: 7 News

Blood clots are also up to two times higher when taking the drug compared to other hormonal contraceptives.

The risks are further increased by long-haul flights with one to two per cent proving fatal.

Elanor remains on blood thinners, is unable to take the contraceptive pill and will need to wear a full compression-stocking pill for the next two years, according to News Corp.

Australian Medical Association’s Dr Tony Bartone said patients needed to be informed about the “very uncommon” but “possible complication of being on the pill”.

The TGA has had 95 reports of adverse events associated with the drug in the past five years. Source: 7 News
Mr Hill has contacted the TGA about regulation for prescribing the drug. Source: 7 News